Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Midland/Odessa, TX

June 3, 20184 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 10:46 PM CDT for 4 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 10:46 PM CDT (03:46 UTC)
Expired
Jun 3, 2018, 11:30 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS54 KMAF 040346
SVRMAF
TXC033-115-227-317-040430-
/O.NEW.KMAF.SV.W.0124.180604T0346Z-180604T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1046 PM CDT SUN JUN 3 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Borden County in western Texas...
  Northwestern Howard County in western Texas...
  Northeastern Martin County in western Texas...
  Southeastern Dawson County in western Texas...

* Until 1130 PM CDT.

* At 1046 PM CDT, a severe thunderstorm was located 8 miles southwest
  of Ackerly, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ackerly, Los Ybanez, Sparenberg, Tenmile and Key. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3234 10171 3239 10198 3274 10193 3272 10159
TIME...MOT...LOC 0346Z 186DEG 25KT 3244 10181 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
047 
WWUS54 KMAF 040417
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1117 PM CDT SUN JUN 3 2018

TXC227-040426-
/O.CAN.KMAF.SV.W.0124.000000T0000Z-180604T0430Z/
Howard TX-
1117 PM CDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOWARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
western Texas.

LAT...LON 3253 10165 3253 10169 3248 10169 3253 10196
      3274 10193 3272 10159
TIME...MOT...LOC 0416Z 186DEG 19KT 3256 10179 

$$

TXC033-115-317-040430-
/O.CON.KMAF.SV.W.0124.000000T0000Z-180604T0430Z/
Borden TX-Martin TX-Dawson TX-
1117 PM CDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN BORDEN...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON
COUNTIES...

At 1116 PM CDT, a severe thunderstorm was located near Ackerly,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ackerly, Los Ybanez, Sparenberg, Tenmile and Key. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3253 10165 3253 10169 3248 10169 3253 10196
      3274 10193 3272 10159
TIME...MOT...LOC 0416Z 186DEG 19KT 3256 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 3, 6:38 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Sun Jun 3 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms continue to move farther e and leading edge is about 100NM
sw of CNM. We still think there is a good chance for those storms
to make it to the wrn TAF sites this evening possibly around 02Z-
03Z. A severe thunderstorm watch is in effect for the w and
severe storms could impact the wrn terminals. We have also
included TEMPO TSRA at MAF around starting 04Z. Otherwise updates
to TAF will occur as storms approach.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Jun 3 2018/

DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67 100  73 105 /  60  10  10   0
Carlsbad                       63 101  68 105 /  70  10  10   0
Dryden                         71 103  74 105 /  30   0   0  10
Fort Stockton                  68 102  74 104 /  40  10   0  10
Guadalupe Pass                 61  95  70  97 /  60  10  10   0
Hobbs                          61  97  67 103 /  80  10  10   0
Marfa                          59  96  63  98 /  40   0  10  10
Midland Intl Airport           67 100  74 105 /  60  10  10   0
Odessa                         68 100  74 105 /  60  10  10   0
Wink                           68 103  72 107 /  60   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 3, 9:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
954 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     10 SW MIDLAND           31.90N 102.20W
06/03/2018  M60.00 MPH       Midland            TX   ASOS

&&

CMR
Local storm report, Jun 3, 10:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1004 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     21 W ORLA               31.83N 104.27W
06/03/2018  M56 MPH          Culberson          TX   UTILITY COMPANY

            HIDALGO GAS PLANT

&&

CMR
Local storm report, Jun 3, 10:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1009 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             5 W MIDLAND             32.00N 102.17W
06/03/2018  M1.25 INCH       Midland            TX   TRAINED SPOTTER

&&

CMR
Special weather statement, Jun 3, 10:29 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1029 PM CDT SUN JUN 3 2018

TXZ058>060-067-075-040415-
Loving TX-Pecos TX-Reeves County and Upper Trans Pecos TX-Ward TX-
Winkler TX-
1029 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...CENTRAL
REEVES...NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN
LOVING COUNTIES UNTIL 1115 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mentone to near Pecos to 14 miles
northeast of Saragosa. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pecos, Wink, Mentone, Barstow, Pyote, Verhalen, Toyah Lake, B F
Goodrich Testing Track, Pecos Municipal Airport and Winkler County
Airport.

This includes Interstate 20 between mile markers 33 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Texas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for western and southwestern Texas.

LAT...LON 3182 10317 3157 10306 3114 10311 3108 10372
      3140 10363 3179 10380
TIME...MOT...LOC 0329Z 251DEG 25KT 3177 10361 3145 10347 3120 10354

29
Local storm report, Jun 3, 10:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1040 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     20 W EUNICE             32.44N 103.54W
06/03/2018  E74 MPH          Lea                NM   PUBLIC

            DAVIS VANTAGE PRO2

&&

CMR
Local storm report, Jun 3, 10:46 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1046 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     21 WNW JAL              32.23N 103.52W
06/03/2018  E60.00 MPH       Lea                NM   PUBLIC

            DAVIS VANTAGE PRO2 REPORT AT 2051 MDT

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio47 min
Jun 3, 7:40 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 7:50 PM CDTSpecial Weather StatementMAFCulberson40 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton61 min
Jun 3, 9:10 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves26 min
Jun 3, 9:11 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler64 min
Jun 3, 9:13 PM CDTSevere Thunderstorm WarningMAFEctor, Midland62 min
Jun 3, 9:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves45 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler67 min
Jun 3, 9:45 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 3, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio39 min
Jun 3, 9:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland47 min
Jun 3, 9:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler46 min
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio48 min
Jun 3, 10:29 PM CDTSpecial Weather StatementMAFWard46 min
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler50 min
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler46 min
Jun 3, 11:17 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 3, 11:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Martin39 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler47 min
Jun 3, 11:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Jun 3, 11:51 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 3, 11:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 3, 11:57 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin48 min
Jun 3, 11:59 PM CDTSpecial Weather StatementMAFBrewster46 min
Jun 4, 12:10 AM CDTSpecial Weather StatementMAFCrane, Ector, Midland, Upton50 min
Jun 4, 12:27 AM CDTSpecial Weather StatementMAFPecos48 min
Jun 4, 12:38 AM CDTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Scurry52 min
Jun 4, 1:13 AM CDTSpecial Weather StatementMAFReagan, Upton62 min
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster48 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster30 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster69 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.